North Dakota, 2012

Damaging Wind in North Dakota, July 14, 2012

July 14, 2012 · NWS BIS · 1 event in 1 county or zone

Thunderstorms moving northeast into southwestern North Dakota produced a brief severe wind gust over Bowman County. The storms dissipated shortly after that with no other severe weather reports received.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Thunderstorms moving northeast into southwestern North Dakota produced a brief severe wind gust over Bowman County. The storms dissipated shortly after that with no other severe weather reports received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 14, 1:12 PM MST, 2 hours 38 minutes earlier.

Area forecast discussion, Jul 14, 1:12 PM MST, 2 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
312 PM CDT SAT JUL 14 2012

.SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT.  THE FORECAST CONCERNS
IN THE NEAR TERM SURROUND THUNDERSTORMS...ALONG WITH HOT
TEMPERATURES ON SUNDAY. A WEAK SURFACE TROUGH IN PARTS OF CENTRAL
MONTANA WILL BE THE FOCUS FOR THUNDERSTORMS LATE THIS AFTERNOON
INTO THIS EVENING. THE STORMS ARE EXPECTED TO GRADUALLY MOVE INTO
PARTS OF WESTERN NORTH DAKOTA THIS EVENING. A FEW OF THE STORMS
COULD BE STRONG...ESPECIALLY THIS EVENING WITH MUCAPE VALUES OF
1000-1500 J/KG. THE CHANCE OF STORMS WILL PERSIST OVERNIGHT...AND
SPREAD EAST AS THE LOW LEVEL JET AXIS SPREADS INTO WESTERN AND
CENTRAL NORTH DAKOTA.

THE SURFACE TROUGH MOVES INTO WESTERN NORTH DAKOTA ON SUNDAY. THIS
WILL BE THE FOCUS FOR MORE THUNDERSTORMS ON SUNDAY...WITH A FEW
SEVERE STORMS POSSIBLE ESPECIALLY IN THE AFTERNOON AND EVENING.
0-1KM MLCAPE VALUES RISE INTO THE 1500-2500 J/KG RANGE ALONG AND
AHEAD OF THE BOUNDARY BY MID AFTERNOON...WITH 0-6KM SHEAR VALUES
OF 40 TO 50 KTS...SO A FEW SUPERCELLS LOOK POSSIBLE.

THE OTHER CONCERN ON SUNDAY WILL BE THE HOT TEMPERATURES. AHEAD OF
THE TROUGH...WARMER AIR IS DRAWN INTO THE FORECAST AREA...WITH
SOME GUIDANCE VALUES SUGGESTING READINGS COULD APPROACH 100 DEGREES
IN SOUTH CENTRAL NORTH DAKOTA. THIS COMBINED WITH DEWPOINTS IN THE
LOWER TO MID 60S WOULD PUSH HEAT INDEX VALUES CLOSE TO HEAT
ADVISORY CRITERIA DURING THE MID/LATE AFTERNOON. THAT BEING
SAID...THERE ARE SOME CONCERNS ABOUT ISSUING A HEADLINE AT THIS
POINT...PRIMARILY THE POSSIBILITY OF MID AND HIGH LEVEL CLOUDS
HOLDING TEMPERATURES BACK ENOUGH TO KEEP THE AREA FROM REACHING
HEAT ADVISORY CRITERIA. WILL HOLD OFF ON THE HEAT ADVISORY
HEADLINE FOR NOW DUE TO THE UNCERTAINTY IN CLOUD COVER...BUT WE
DID ISSUE A SPECIAL WEATHER STATEMENT HIGHLIGHTING THE HEAT CONCERNS.

.LONG TERM...MONDAY THROUGH SATURDAY...

THE HIGHLIGHT OF THE EXTENDED FORECAST IS EXPECTED TO BE ABOVE
NORMAL TEMPERATURES FOR THE MAJORITY OF THE PERIOD.

FOR MONDAY...A COLD FRONT IS FORECAST TO PROPAGATE SOUTH ACROSS THE
CWA...AND IS EXPECTED TO ENTER INTO SOUTH DAKOTA BY THE EARLY TO MID
AFTERNOON. HIGH TEMPERATURES FOR MONDAY ARE FORECAST TO RANGE FROM
THE UPPER 70S NEAR THE INTERNATIONAL BORDER...TO THE LOWER 90S SOUTH
OF I-94 WITH FRONTAL MIXING. THE BEST CHANCE FOR CONVECTION WILL BE
FOCUSED ALONG AND MORE LIKELY JUST BEHIND THE COLD FRONT ARCHING FROM
NORTHWEST NORTH DAKOTA THOUGH THE SOUTH CENTRAL. INSTABILITY AND
SHEAR PROFILES DO SUGGEST AN ISOLATED SEVERE STORM CANNOT BE RULED
OUT...HOWEVER...WIDESPREAD SEVERE STORMS ARE NOT ANTICIPATED. IN THE
WAKE OF THE COLD FRONT...NEAR NORMAL HIGH TEMPERATURES IN THE 80S
ARE EXPECTED CWA WIDE TUESDAY AND WEDNESDAY. MUCH OF THE CWA SHOULD
BE DRY ON TUESDAY WITH SURFACE HIGH PRESSURE IN PLACE...WITH A
CHANCE OF THUNDERSTORMS FOCUSED ACROSS THE FAR WEST IN CLOSER
VICINITY TO THE LEE SURFACE TROUGH TUESDAY AND WEDNESDAY.
TEMPERATURES REBOUND BACK INTO THE 90S FOR MOST LOCATIONS THURSDAY
INTO THE WEEKEND WITH RETURN FLOW AS SURFACE HIGH PRESSURE
PROPAGATES INTO THE GREAT LAKES. THE NEXT BEST CHANCE FOR
THUNDERSTORMS IS THURSDAY IN A RIDGE RUNNING SCENARIO. HOWEVER...KEPT
THE REST OF THE FORECAST DRY THEREAFTER DUE TO UNCERTAINTY.

&&

.AVIATION...SMOKE FROM CANADIAN WILDFIRES WILL CONTINUE TO MAKE FOR
HAZY SKIES ACROSS WESTERN AND CENTRAL NORTH DAKOTA...AND KEPT
SMOKE IN THE TAF FOR KISN INTO THE EARLY AFTERNOON BEFORE MIXING
ALLOWS VISIBILITIES TO IMPROVE. AS WINDS TURN TO THE SOUTHEAST
THIS AFTERNOON AND THROUGH THE NIGHT...SMOKE WILL NO LONGER BE AN
ISSUE. OTHERWISE...SCATTERED THUNDERSTORMS ARE POSSIBLE LATE THIS
EVENING AND THROUGH THE OVERNIGHT ACROSS THE
AREA...HOWEVER...UNCERTAINTY IN TIMING AND COVERAGE LENDS ITSELF
TO ONLY CODING AS VCTS FOR NOW. LOW LEVEL WIND SHEAR IS ALSO
EXPECTED AT ALL TAF SITES LATE TONIGHT INTO SUNDAY MORNING.

&&

.FIRE WEATHER...CLOUDS HAVE LIMITED THE WARM UP ENOUGH IN NORTHERN
PORTIONS OF THE RED FLAG WARNING AREA TO KEEP RELATIVE HUMIDITY
VALUES HIGHER THAN INITIALLY EXPECTED. SOUTHERN PARTS OF THE RED
FLAG WARNING AREA STILL LOOK FAIRLY SOLID WITH TEMPERATURES RISING
INTO THE LOWER 90S...AND GUSTY SOUTHEAST WINDS. THOUGHT ABOUT
CUTTING BACK THE NORTHERN EXTENT TO THE RED FLAG WARNING SINCE IT
HAS BEEN SLOWER TO WARM IN THE AREA...BUT WITH A COUPLE HOURS OF
WARMING POTENTIAL LEFT DECIDED TO LEAVE IT IN PLACE. WILL LET THE
EVENING SHIFT MONITOR...AND IT THE NORTH REMAINS COOLER THAN
EXPECTED...THE RED FLAG MAY BE ABLE TO BE CANCELED EARLY IN THAT
AREA.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 10 PM CDT /9 PM MDT/ THIS EVENING FOR
NDZ017-031-032-040-043.

&&

SHORT TERM/FIRE WEATHER...KING
LONG TERM/AVIATION...AYD
Hazardous weather outlook, Jul 14, 1:25 PM MST, 2 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
325 PM CDT SAT JUL 14 2012

NDZ017-031-032-040-043-152030-
MCKENZIE-GOLDEN VALLEY-BILLINGS-SLOPE-BOWMAN-
325 PM CDT SAT JUL 14 2012 /225 PM MDT SAT JUL 14 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

CRITICAL FIRE WEATHER CONDITIONS WILL CONTINUE ACROSS PORTIONS OF
WESTERN NORTH DAKOTA INTO THIS EVENING.

THUNDERSTORMS ARE POSSIBLE ACROSS WESTERN NORTH DAKOTA LATE THIS
AFTERNOON INTO TONIGHT. A FEW STRONGER STORMS ARE POSSIBLE WITH
LARGE HAIL AND STRONG WINDS THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE CHANCE FOR THUNDERSTORMS WILL CONTINUE ON SUNDAY. SOME OF THE
STORMS SUNDAY AFTERNOON AND EVENING COULD BE SEVERE...WITH THE
PRIMARY THREATS EXPECTED TO BE LARGE HAIL AND DAMAGING WINDS.

A HOT SUNDAY IS EXPECTED FOR MUCH OF SOUTH CENTRAL AND PORTIONS
OF SOUTHWEST NORTH DAKOTA WITH HEAT INDEX VALUES IN THE 95 TO 100
DEGREE RANGE.

THERE IS A CHANCE OF THUNDERSTORMS ACROSS MUCH OF WESTERN NORTH
DAKOTA ON MONDAY. THUNDERSTORM CHANCES CONTINUE ACROSS THE FAR
WEST TUESDAY AND WEDNESDAY...WITH THE NEXT BEST CHANCE FOR
THUNDERSTORMS AREA WIDE BEING THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE TONIGHT...AND AGAIN ON SUNDAY.

NDZ001>005-009>013-018>023-025-033>037-041-042-044>048-050-051-
152030-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-FOSTER-
STARK-MORTON-BURLEIGH-KIDDER-STUTSMAN-HETTINGER-GRANT-ADAMS-SIOUX-
EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY-
325 PM CDT SAT JUL 14 2012 /225 PM MDT SAT JUL 14 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE POSSIBLE ACROSS FAR WESTERN NORTH DAKOTA LATE
THIS AFTERNOON...AND ACROSS MOST OF WEST AND CENTRAL NORTH DAKOTA
TONIGHT. A FEW STRONGER STORMS ARE POSSIBLE WITH LARGE HAIL AND
STRONG WINDS THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE CHANCE FOR THUNDERSTORMS WILL CONTINUE ON SUNDAY. SOME OF THE
STORMS SUNDAY AFTERNOON AND EVENING COULD BE SEVERE...WITH THE
PRIMARY THREATS EXPECTED TO BE LARGE HAIL AND DAMAGING WINDS.

A HOT SUNDAY IS EXPECTED FOR MUCH OF SOUTH CENTRAL AND PORTIONS
OF SOUTHWEST NORTH DAKOTA WITH HEAT INDEX VALUES IN THE 95 TO 100
DEGREE RANGE.

THERE IS A CHANCE OF THUNDERSTORMS ACROSS MUCH OF WESTERN AND
CENTRAL NORTH DAKOTA ON MONDAY. THUNDERSTORM CHANCES CONTINUE ACROSS
THE FAR WEST TUESDAY AND WEDNESDAY...WITH THE NEXT BEST CHANCE FOR
THUNDERSTORMS AREA WIDE BEING THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE TONIGHT...AND AGAIN ON SUNDAY.

In the hours before

Special weather statement, Jul 14, 12:43 PM MST, 3 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
243 PM CDT SAT JUL 14 2012

NDZ019>021-033>036-041-042-044>047-050-151000-
MERCER-OLIVER-MCLEAN-STARK-MORTON-BURLEIGH-KIDDER-HETTINGER-GRANT-
ADAMS-SIOUX-EMMONS-LOGAN-MCINTOSH-
INCLUDING THE CITIES OF...BEULAH...HAZEN...CENTER...GARRISON...
DICKINSON...MANDAN...BISMARCK...STEELE...MOTT...ELGIN...
HETTINGER...FORT YATES...LINTON...NAPOLEON...ASHLEY
243 PM CDT SAT JUL 14 2012 /143 PM MDT SAT JUL 14 2012/

...A HOT SUNDAY FORECAST FOR SOUTH CENTRAL INTO SOUTHWEST NORTH
DAKOTA...

A HOT SUNDAY IS EXPECTED FOR MUCH OF SOUTH CENTRAL AND PORTIONS
OF SOUTHWEST NORTH DAKOTA. HIGH TEMPERATURES ARE EXPECTED TO CLIMB
INTO UPPER 90S FOR LOCATIONS SUCH AS
BISMARCK...ELGIN...LINTON...FORT YATES...WASHBURN...CENTER...HAZEN
AND STEELE. WARM TEMPERATURES ARE EXPECTED TO PERSIST THROUGH
SUNDAY NIGHT...WITH LOW TEMPERATURES BY MONDAY MORNING ONLY
FALLING INTO LOWER TO MID 70S FOR MOST LOCATIONS.

REMEMBER...BEAT THE HEAT...CHECK THE BACKSEAT. NO ONE SHOULD BE
LEFT UNATTENDED IN A VEHICLE UNDER THESE HEAT CONDITIONS. YOUNG
CHILDREN AND THE ELDERLY ARE AT MOST RISK. AND...DO NOT FORGET
ABOUT YOUR PET AS THEY TOO WILL BE AT RISK. WITH HEAT LIKE THIS
THE TEMPERATURE INSIDE A VEHICLE WILL RISE TO POTENTIALLY LETHAL
LEVELS IN A MATTER OF MINUTES.

THOSE WHO MUST WORK OUTSIDE SHOULD DRINK PLENTY OF WATER AND TAKE
FREQUENT SHADE BREAKS.

AYD/CK

The radar

The Rapid City radar (KUDX), 228 km away, was scanning. The volume nearest the first event began at 22:51 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bowman

When
July 14, 3:50 PM MST to 3:55 PM MST
Where
Bowman County, 21.25 mi SW of Rhame
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.010, -103.960

No damage was reported with this severe wind gust.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2012Every state in 2012This day in weather historyWarnings in North Dakota, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 383049.